Benzodiazepine Medication Toxicity in Dogs

Barri J. Morrison, DVM
Written by:
Published: September 26, 2022
Benzodiazepine Medication Toxicity in Dogs

Benzodiazepines are a class of sedatives typically used in dogs (and people) to treat anxiety, to address behavioral issues, and to relax muscles or suppress seizure activity. When used as directed by a veterinarian, they can be very effective. But they can be toxic if swallowed at higher doses.

If your dog accidentally ingests benzodiazepine, call an emergency veterinarian or the Pet Poison Helpline (855-764-7661) as soon as possible.

Why Benzodiazepine Medications Can Be Toxic to Dogs

Benzodiazepines are typically prescribed for dogs to treat serious behavior issues, as well as fears and phobias such as fireworks, thunderstorms, and other loud, sudden noises. Once administered, they usually begin working very quickly to depress the central nervous system.

Although they work quickly, benzodiazepines can linger in the bloodstream, causing toxicity over time. Toxicity can also occur if they are given too quickly or at too high a dose.

Benzodiazepines, like most other medications, are typically metabolized through the liver and removed by the kidneys. When either one of these systems are compromised, the risk of overdose and toxicity increases. At high doses, these drugs can cause the opposite effect in the nervous system, causing excitement at first, followed by depression.

Types of Benzodiazepine Medications

Common benzodiazepine medications prescribed for pets (and people) include:

  • Diazepam (Valium)

  • Alprazolam (Xanax)

  • Clonazepam (Klonopin)

  • Lorazepam (Ativan)

  • Chlordiazepoxide (Librium)

  • Triazolam (Halcion)

  • Oxazepam (Serax)

  • Clorazepate (Tranxene)

  • Flurazepam (Dalmane)

When prescribed for people, there is the risk of a dog swallowing the medication. Pets will often rummage through bags or purses left on the floor and can accidentally swallow human medication.

Other medications prescribed for humans include:

  • Midazolam (Versed)

  • Estazolam (ProSom)

  • Temazepam (Restoril)

  • Clobazam (Onfi)

  • Quazepam (Doral)

  • Nitrazepam (Mogadon, Aldorm)

  • Temazepam (Restoril)

  • Flunitrazepam (Rohypnol)

  • Bromazepam (Lexotan)

Symptoms of Benzodiazepine Medications Toxicity in Dogs

Toxicity onset is usually quick, and symptoms depend on how much was consumed. They may include:

  • Weakness

  • Severe sedation

  • Lack of coordination

  • Confusion, disorientation        

  • Decreased body temperature (hypothermia)

  • Aggression

  • Nausea

  • Vomiting

  • Abnormal eye movement (nystagmus)

  • Increased urination and increased thirst (polyuria and polydipsia)

  • Less common:

    • Hyperactivity

    • Agitation

    • Excitement

In severe cases, it’s common for dogs to have respiratory and cardiovascular depression. Respiratory depression is when a dog has breathing issues such as taking shallow breaths or even stopping breathing altogether. Cardiovascular depression is when the heart cannot pump blood sufficiently, causing a low or high heart rate, low blood pressure, and other serious heart conditions that can be life-threatening.

What To Do If Your Dog Ingests Benzodiazepine Medication

If you suspect your dog has gotten into benzodiazepine medications or is showing signs of medication toxicity, contact your veterinarian, an emergency hospital, and/or Pet Poison Control (855-764-7661) as soon as possible.

Do not induce your dog to vomit at home, due to risk of aspiration pneumonia or chemical burns. All induction of vomiting should be done with the guidance of a veterinarian.

Provide as much information to the veterinarians as possible, including:

  • Medication name

  • Milligram dose of each tablet or capsule

  • How much medication was ingested (or how much is missing)

  • When ingestion might have occurred

It’s best to overestimate how much medication they may have ingested to figure out the worst-case scenario.

Diagnosis & Treatment Options for Benzodiazepine Toxicity

To diagnose a benzodiazepine toxicity in your dog, the veterinarian may perform a urinary drug screen test. However, a veterinarian may choose to induce vomiting in your dog if the ingestion occurred recently and there are not yet any signs of toxicity.

If your dog has ingested a large amount of benzodiazepine, your vet will flush your dog’s stomach with water and administer activated charcoal to prevent the drug from being absorbed by the bloodstream.

Supportive treatment will include keeping the dog warm and quiet, with close monitoring to ensure they are responsive and breathing correctly. Hospitalization with IV fluids is likely to maintain blood pressure. Other supportive care includes anti-nausea medications and liver protectant medications.

If your dog’s breathing is depressed or he is not able to walk, a special reversal agent or antidote may be recommended.

Prognosis for Dogs Treated for Benzodiazepine Medication Toxicity

The prognosis depends on the amount of drug ingested and how the dog responds to treatment. Severe poisonings can be fatal unless they are treated by a veterinarian as soon as possible.

How to Prevent Benzodiazepine Medication Toxicity in Dogs

Accidental ingestion often occurs when people put their medications on a nightstand or on a kitchen counter before a meal. Always keep medications safely out of a dog’s reach— inn the prescription container and in a closed drawer or lock box. If you drop any medication, pick it up immediately so your dog cannot eat it.

Dogs should only receive benzodiazepine when it is prescribed for them; doses for people and pets differ. Never give your dog a person’s medication unless directed by your veterinarian.  

Featured Image: iStock.com/RossHelen


Help us make PetMD better

Was this article helpful?

Related Articles

NSAID Toxicity in Dogs
NSAID Toxicity in Dogs
Connect with a Vet

Subscribe to PetMD's Newsletter

Get practical pet health tips, articles, and insights from our veterinary community delivered weekly to your inbox.